Alert archive / California / Freeze Warnings in 2016
Freeze Warning 3, NWS Las Vegas, NV
NWS Las Vegas, NV issued this freeze warning at Dec 17, 2016, 8:47 PM PST for San Bernardino County, California. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2016, 8:47 PM PST (04:47 UTC)
- Expired
- Dec 18, 2016, 8:00 AM PST
- In force
- 11 hr
- Issued by
- NWS Las Vegas, NV
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 4.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3150 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
419 WWUS75 KVEF 180447 NPWVEF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 847 PM PST SAT DEC 17 2016 CAZ526-181400- /O.NEW.KVEF.FZ.W.0003.161218T0447Z-161218T1600Z/ CADIZ BASIN- INCLUDING THE CITY OF...VIDAL JUNCTION 847 PM PST SAT DEC 17 2016 ...FREEZE WARNING IN EFFECT UNTIL 8 AM PST SUNDAY... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT UNTIL 8 AM PST SUNDAY. * TEMPERATURE...MORNING LOWS SUNDAY MORNING WILL BE IN THE UPPER 20S TO LOWER 30S. * IMPACTS...THE FIRST FREEZE OF THE YEAR SIGNALS THE END OF THE GROWING SEASON WITH DAMAGE TO SENSITIVE PLANTS LIKELY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. BRING PETS INDOORS TO PROTECT THEM FROM THE COLD. && $$ AZZ003-NVZ017-022-181400- /O.CON.KVEF.HZ.W.0003.161218T0600Z-161219T1600Z/ NORTHWEST DESERTS-WESTERN CLARK AND SOUTHERN NYE COUNTY- SOUTHERN CLARK COUNTY- INCLUDING THE CITIES OF...KINGMAN...GOLDEN VALLEY... DOLAN SPRINGS...VALENTINE...WIKIEUP...YUCCA...PAHRUMP... INDIAN SPRINGS...DESERT ROCK...AMARGOSA VALLEY...PRIMM.... SEARCHLIGHT...CAL-NEV-ARI 847 PM PST SAT DEC 17 2016 /947 PM MST SAT DEC 17 2016/ ...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PST /9 AM MST/ MONDAY... * TEMPERATURE...MORNING LOWS SUNDAY AND MONDAY WILL BE IN THE UPPER TEENS TO LOWER 20S WITH HIGHS SUNDAY AFTERNOON ONLY IN THE 40S. * IMPACTS...VERY COLD TEMPERATURES WILL LEAD TO BURSTING OF UNPROTECTED PIPES. MAKE PREPARATIONS TO BRING IN PETS AND SENSITIVE PLANTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HARD FREEZE WARNING MEANS TEMPERATURES WILL BE WELL BELOW FREEZING FOR MANY HOURS. BRING PETS INDOORS TO PROTECT THEM FROM THE COLD. TO PREVENT FREEZING AND POSSIBLE BURSTING OF OUTDOOR PIPES...THEY SHOULD BE WRAPPED...DRAINED...OR ALLOWED TO DRIP SLOWLY. ANYONE WITH IN GROUND SPRINKLER SYSTEMS...SHOULD DRAIN THEIR SYSTEMS OR COVER ANY ABOVE GROUND PIPES TO PROTECT THEM FROM FREEZING. && $$ AZZ002-036-CAZ527-NVZ021-181400- /O.CON.KVEF.WI.Y.0049.161218T1800Z-161220T0600Z/ LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- INCLUDING THE CITIES OF...LAKE HAVASU CITY...DESERT HILLS... TOPOCK...BULLHEAD CITY...OATMAN...MOHAVE VALLEY...NEEDLES... HOOVER DAM...LAUGHLIN 847 PM PST SAT DEC 17 2016 /947 PM MST SAT DEC 17 2016/ ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM PST /11 AM MST/ SUNDAY TO 10 PM PST /11 PM MST/ MONDAY... * TIMING...NORTH WINDS WILL INCREASE LATE MORNING SUNDAY AND CONTINUE INTO MONDAY EVENING BEFORE DECREASING. WINDS WILL BE STRONGEST DURING THE LATE MORNING AND AFTERNOON HOURS. * WINDS...NORTH 20 TO 30 WITH GUSTS TO 45 MPH SOUTH OF HOOVER DAM. WINDS ON LAKE MEAD ARE EXPECTED TO BE 15 TO 25 MPH. * IMPACTS...DIFFICULT DRIVING DUE TO CROSSWINDS ON EAST-WEST ORIENTED ROADS. LOOSE OBJECTS WILL BE BLOWN AROUND AND ROUGH BOATING CONDITIONS CAN BE EXPECTED ON LAKE HAVASU AND LAKE MOHAVE AND ALONG THE COLORADO RIVER. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS STRONG WINDS GUSTING OVER 40 MPH CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
2 follow-up statements
203 WWUS75 KVEF 181107 NPWVEF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 307 AM PST SUN DEC 18 2016 AZZ003-NVZ017-022-181600- /O.CAN.KVEF.HZ.W.0003.000000T0000Z-161219T1600Z/ /O.NEW.KVEF.HZ.W.0004.161219T0600Z-161219T1600Z/ NORTHWEST DESERTS-WESTERN CLARK AND SOUTHERN NYE COUNTY- SOUTHERN CLARK COUNTY- INCLUDING THE CITIES OF...KINGMAN...GOLDEN VALLEY... DOLAN SPRINGS...VALENTINE...WIKIEUP...YUCCA...PAHRUMP... INDIAN SPRINGS...DESERT ROCK...AMARGOSA VALLEY...PRIMM.... SEARCHLIGHT...CAL-NEV-ARI 307 AM PST SUN DEC 18 2016 /407 AM MST SUN DEC 18 2016/ ...HARD FREEZE WARNING IN EFFECT FROM 10 PM PST /11 PM MST/ THIS EVENING TO 8 AM PST /9 AM MST/ MONDAY... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HARD FREEZE WARNING...WHICH IS IN EFFECT FROM 10 PM PST /11 PM MST/ THIS EVENING TO 8 AM PST /9 AM MST/ MONDAY. * TEMPERATURE...MORNING MONDAY WILL BE IN THE UPPER TEENS TO LOWER 20S WITH HIGHS THIS AFTERNOON ONLY IN THE 40S. * IMPACTS...VERY COLD TEMPERATURES WILL LEAD TO BURSTING OF UNPROTECTED PIPES. MAKE PREPARATIONS TO BRING IN PETS AND SENSITIVE PLANTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HARD FREEZE WARNING MEANS TEMPERATURES WILL BE WELL BELOW FREEZING FOR MANY HOURS. BRING PETS INDOORS TO PROTECT THEM FROM THE COLD. TO PREVENT FREEZING AND POSSIBLE BURSTING OF OUTDOOR PIPES...THEY SHOULD BE WRAPPED...DRAINED...OR ALLOWED TO DRIP SLOWLY. ANYONE WITH IN GROUND SPRINKLER SYSTEMS...SHOULD DRAIN THEIR SYSTEMS OR COVER ANY ABOVE GROUND PIPES TO PROTECT THEM FROM FREEZING. && $$ NVZ020-181600- /O.NEW.KVEF.HZ.W.0004.161219T0600Z-161219T1600Z/ LAS VEGAS VALLEY- INCLUDING THE CITIES OF...LAS VEGAS...NORTH LAS VEGAS... HENDERSON...BOULDER CITY 307 AM PST SUN DEC 18 2016 ...HARD FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 8 AM PST MONDAY... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HARD FREEZE WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 8 AM PST MONDAY. * TEMPERATURE...MORNING LOWS MONDAY ARE EXPECTED TO BE IN THE LOW TO MID 20S IN SOME OF THE OUTLYING AREAS OF THE LAS VEGAS VALLEY. THOSE AREAS THAT WILL BE MOSTLY IMPACTED WILL BE HENDERSON, MOUNTAINS EDGE, SUMMERLIN, AND NELLIS. OTHER AREAS CLOSER TO THE CENTER OF THE CITY WILL SEE LOWS GENERALLY IN THE UPPER 20S TO LOWER 30S. * IMPACTS...VERY COLD TEMPERATURES WILL LEAD TO BURSTING OF UNPROTECTED PIPES. MAKE PREPARATIONS TO BRING IN PETS AND SENSITIVE PLANTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HARD FREEZE WARNING MEANS TEMPERATURES WILL BE WELL BELOW FREEZING FOR MANY HOURS. BRING PETS INDOORS TO PROTECT THEM FROM THE COLD. TO PREVENT FREEZING AND POSSIBLE BURSTING OF OUTDOOR PIPES...THEY SHOULD BE WRAPPED...DRAINED...OR ALLOWED TO DRIP SLOWLY. ANYONE WITH IN GROUND SPRINKLER SYSTEMS...SHOULD DRAIN THEIR SYSTEMS OR COVER ANY ABOVE GROUND PIPES TO PROTECT THEM FROM FREEZING. && $$ CAZ526-181600- /O.CON.KVEF.FZ.W.0003.000000T0000Z-161218T1600Z/ CADIZ BASIN- INCLUDING THE CITY OF...VIDAL JUNCTION 307 AM PST SUN DEC 18 2016 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING... * TEMPERATURE...MORNING LOWS SUNDAY MORNING WILL BE IN THE UPPER 20S TO LOWER 30S. * IMPACTS...THE FIRST FREEZE OF THE YEAR SIGNALS THE END OF THE GROWING SEASON WITH DAMAGE TO SENSITIVE PLANTS LIKELY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. BRING PETS INDOORS TO PROTECT THEM FROM THE COLD. && $$ AZZ002-036-CAZ527-NVZ021-181600- /O.CON.KVEF.WI.Y.0049.161218T1800Z-161220T0600Z/ LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- INCLUDING THE CITIES OF...LAKE HAVASU CITY...DESERT HILLS... TOPOCK...BULLHEAD CITY...OATMAN...MOHAVE VALLEY...NEEDLES... HOOVER DAM...LAUGHLIN 307 AM PST SUN DEC 18 2016 /407 AM MST SUN DEC 18 2016/ ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM PST /11 AM MST/ THIS MORNING TO 10 PM PST /11 PM MST/ MONDAY... * TIMING...NORTH WINDS WILL INCREASE LATE THIS MORNING AND CONTINUE INTO MONDAY EVENING BEFORE DECREASING. WINDS WILL BE STRONGEST DURING THE LATE MORNING AND AFTERNOON HOURS. * WINDS...NORTH 20 TO 30 WITH GUSTS TO 45 MPH SOUTH OF HOOVER DAM. WINDS ON LAKE MEAD ARE EXPECTED TO BE 15 TO 25 MPH. * IMPACTS...DIFFICULT DRIVING DUE TO CROSSWINDS ON EAST-WEST ORIENTED ROADS. LOOSE OBJECTS WILL BE BLOWN AROUND AND ROUGH BOATING CONDITIONS CAN BE EXPECTED ON LAKE HAVASU AND LAKE MOHAVE AND ALONG THE COLORADO RIVER. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS STRONG WINDS GUSTING OVER 40 MPH CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
434 WWUS75 KVEF 181614 NPWVEF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 814 AM PST SUN DEC 18 2016 CAZ526-181715- /O.EXP.KVEF.FZ.W.0003.000000T0000Z-161218T1600Z/ CADIZ BASIN- INCLUDING THE CITY OF...VIDAL JUNCTION 814 AM PST SUN DEC 18 2016 ...FREEZE WARNING HAS EXPIRED... TEMPERATURES ACROSS THE CADIZ BASIN HAVE CLIMBED ABOVE THE FREEZING MARK. THE FREEZE WARNING IS NO LONGER IN EFFECT. $$ AZZ003-NVZ017-020-022-190015- /O.CON.KVEF.HZ.W.0004.161219T0600Z-161219T1600Z/ NORTHWEST DESERTS-WESTERN CLARK AND SOUTHERN NYE COUNTY- LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY- INCLUDING THE CITIES OF...KINGMAN...GOLDEN VALLEY... DOLAN SPRINGS...VALENTINE...WIKIEUP...YUCCA...PAHRUMP... INDIAN SPRINGS...DESERT ROCK...AMARGOSA VALLEY...LAS VEGAS... NORTH LAS VEGAS...HENDERSON...BOULDER CITY...PRIMM.... SEARCHLIGHT...CAL-NEV-ARI 814 AM PST SUN DEC 18 2016 /914 AM MST SUN DEC 18 2016/ ...HARD FREEZE WARNING REMAINS IN EFFECT FROM 10 PM PST /11 PM MST/ THIS EVENING TO 8 AM PST /9 AM MST/ MONDAY... * TEMPERATURE...MORNING MONDAY WILL BE IN THE UPPER TEENS TO LOWER 20S WITH HIGHS THIS AFTERNOON ONLY IN THE 40S. * IMPACTS...VERY COLD TEMPERATURES WILL LEAD TO BURSTING OF UNPROTECTED PIPES. MAKE PREPARATIONS TO BRING IN PETS AND SENSITIVE PLANTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HARD FREEZE WARNING MEANS TEMPERATURES WILL BE WELL BELOW FREEZING FOR MANY HOURS. BRING PETS INDOORS TO PROTECT THEM FROM THE COLD. TO PREVENT FREEZING AND POSSIBLE BURSTING OF OUTDOOR PIPES...THEY SHOULD BE WRAPPED...DRAINED...OR ALLOWED TO DRIP SLOWLY. ANYONE WITH IN GROUND SPRINKLER SYSTEMS...SHOULD DRAIN THEIR SYSTEMS OR COVER ANY ABOVE GROUND PIPES TO PROTECT THEM FROM FREEZING. && $$ AZZ002-036-CAZ527-NVZ021-190015- /O.CON.KVEF.WI.Y.0049.161218T1800Z-161220T0600Z/ LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- INCLUDING THE CITIES OF...LAKE HAVASU CITY...DESERT HILLS... TOPOCK...BULLHEAD CITY...OATMAN...MOHAVE VALLEY...NEEDLES... HOOVER DAM...LAUGHLIN 814 AM PST SUN DEC 18 2016 /914 AM MST SUN DEC 18 2016/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST /11 PM MST/ MONDAY... * TIMING...NORTH WINDS WILL INCREASE LATE THIS MORNING AND CONTINUE INTO MONDAY EVENING BEFORE DECREASING. WINDS WILL BE STRONGEST DURING THE LATE MORNING AND AFTERNOON HOURS. * WINDS...NORTH 20 TO 30 WITH GUSTS TO 45 MPH SOUTH OF HOOVER DAM. WINDS ON LAKE MEAD ARE EXPECTED TO BE 15 TO 25 MPH. * IMPACTS...DIFFICULT DRIVING DUE TO CROSSWINDS ON EAST-WEST ORIENTED ROADS. LOOSE OBJECTS WILL BE BLOWN AROUND AND ROUGH BOATING CONDITIONS CAN BE EXPECTED ON LAKE HAVASU AND LAKE MOHAVE AND ALONG THE COLORADO RIVER. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS STRONG WINDS GUSTING OVER 40 MPH CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this freeze warning went out at Dec 17, 7:30 PM PST, 1 hour 17 minutes earlier.
Area forecast discussion, Dec 17, 7:30 PM PST, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 730 PM PST Sat Dec 17 2016 .SYNOPSIS...A dry...cold northwest flow will continue to provide below normal temperatures and northerly breezes for much of the area the next couple of days. Stronger winds will occur down the Colorado River Valley. Temperatures will slowly moderate through mid week. && .UPDATE...Clear skies and cold temperatures this evening across the forecast area with most areas seeing winds under 10 mph. The current hard freeze warnings and wind advisories still look good. No updates anticipated this evening. -Harrison- && .PREV DISCUSSION... 235 PM PST Sat Dec 17 2016 .SHORT TERM...through Monday afternoon. Clear skies, dry conditions and below normal temperatures will dominate the period. Temperatures will fall into the lower 20s in many desert locations tonight and again on Sunday night. A hard freeze warning is in effect for southern Nye, western Clark County, the northwest deserts of Mohave County and southern Clark County has now been added to the warning. Temperatures in the Las Vegas Valley will fall into the mid 20s in many locations away from McCarran and the central portions of the valley. Outlying areas and may dip into the lower 20s in the far western and southern portions of the valley. The latest data is showing a degree or two of cooling Sunday night in the Las Vegas with slightly lighter winds. If this pans out, Las Vegas may need to be added to the Hard Freeze Warning for Sunday night. Only other item of note will be gusty north winds around 40 mph down the Colorado River Valley the next couple of afternoons. .LONG TERM...Ridging will bring moderating temperatures into Wednesday ahead of the next in the series of troughs set to impact the area over the next week. Gusty north winds will be the primary impact as a trough briefly brushes the area Wednesday. A more potent trough will graze the area again Friday, however the track continues to look unfavorable for precip, so strong winds look to be the primary concern once again. A shower or two is still within the realm of possibility and hard to rule out in Lincoln County. The general model consensus heading into next weekend is amplification of a west coast ridge ahead of the next batch of waves in the northern Pacific. && .AVIATION...For McCarran...Winds should remain under 10 kts and switch to the south southwest this evening. Brief gusts in the teens possible for the remainder of the afternoon. Mainly clear skies will be seen through the day. North winds will return by 18Z on Sunday with winds of 10-15 kts through the afternoon. For the rest of southern Nevada...northwest Arizona...and southeast California...Mainly clear skies through Sunday afternoon. Winds will generally be northerly at 10-15 kts but stronger down the Colorado River Valley...at IFP and EED. && .SPOTTER INFORMATION STATEMENT...Spotter activation is not anticipated. Spotters are encouraged to report any significant weather according to standard operating procedures. && Short Term/Aviation...Czyzyk Long Term...Steele For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 3:07 AM PST | Hard Freeze Warning | VEF | San Bernardino | 29 hr |
Nearby
Freeze Warnings in California, 2016Every freeze warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.